Thunderstorm Wind, Bon Homme
- When
- June 18, 3:50 AM CST
- Where
- Bon Homme County, 0.51 mi W of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.850, -97.890
Thunderstorm winds blew down several branches.
Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota during the early morning of June 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced damaging winds near the Missouri River in southeast South Dakota during the early morning of June 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 18, 2:50 AM CST, 1 hour earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 350 AM CDT THU JUN 18 2009 .DISCUSSION... IN THE NEAR TERM...DEALING WITH YET ANOTHER MCS JUST TO SOUTH OF OUR FA IN CENTRAL AND ERN NEB. GENERAL TREND OF THE STRONGEST PART OF THIS CONVECTION HAS BEEN TO MOVE E OR EVEN A BIT ESE AWAY FM OUR FA...STEERING MORE INTO THE STOUT LLV JET CURRENTLY IN KS. UP HERE IN OUR FA...OUR LLV FLOW IS BECOMING INCREASINGLY CUTOFF FM THE WEST...EVEN AT H85. THEREFORE SHEAR PROFILES ARE WEAK IN THE LOWEST 1.5 KM. STILL...SHRA AND TS IS INCHING NEWD ATTM AND WL CERTAINLY AFFECT THE FAR SRN PARTS OF THE FA EARLY TODAY. ALSO...SCT SHRA AND A FEW TS ALSO ARE INDICATED IN WEST CENTRAL NEB...AND EVEN SOME ISOLD TS/SHRA JUST WEST OF THE BLKHLS. THIS ACTIVITY IS LIKELY ASSOCIATED WITH THE MAIN WAVE. SO WITH THE WEST CENTRAL AND CENTRAL NEB CONVECTION...CANNOT TOTALLY RULE OUT SOME OF THAT DRIFTING A BIT FUTHER NORTH INTO THIS AREA THIS MORNING...THUS CHC OR SCT POPS NORTH OF SIOUX CITY AND STORM LAKE. THEN IN THE LATE MORNING... STUBBORN LLV FRONTOGENESIS HANGS OUT IN THE FAR SRN PART OF OUR FA AHEAD OF THE ADVANCING WAVE. THIS AFTERNOON...THE CRUX OF THE WAVE ENERGY MOVES THRU THIS FA. ELEVATED MU CAPES DO SHOW SOME INSTABILITY IN THE RANGE OF 400 TO 800 J/KG...WITH ALSO SOME INSTABILITY IN THE LIFTED INDICES. SHEAR PROFILES ARE OBVIOUSLY PRETTY WEAK BY THAT POINT...BUT ENOUGH INSTABILITY EXISTS TO WARRANT POPS EXCEPT IN OUR FAR WEST. ALTERED MAX TEMPS LITTLE TODAY...WITH MIXING TO ABOUT H85 MOST LOCATIONS. TONIGHT FINALLY LOOKS QUIET WX WISE. THOUGHT ABOUT SOME LATE NIGHT FOG BUT THE WINDS JUST OFF THE SFC DO STAY NWLY. SO THAT MAY PRECLUDE FOG DEVELOPMENT EXCEPT POSSIBLY IN THE RIVER BOTTOMS. S/W RIDGING THEN MOVES ACROSS THE FA SATURDAY GIVING A PLEASANT SUMMER DAY WITH A LOT OF MID 80S. SAT NIGHT IS BECOMING INCREASINGLY INTERESTING. STRONG S/W ENERGY PER THE NAM/UKMET/ECMWF BEGINS TO MOVE NEWD FM THE SRN ROCKIES ON SATURDAY DAY PERIOD...THEN INTO OUR FA SAT NIGHT. THE GFS HAS NOTHING. NOW THE ECWMF HAS BEEN VERY CONSISTENT THE PAST SEVERAL RUNS AT LEAST IN SHOWING THIS FEATURE...ESP AFFECTING OUR WEST AND NORTH. NOW THE NAM AND UKMET HAS PICKED UP ON IT. LLV JET VEERS TO THE SOUTH AND INCREASES DRAMATICALLY SAT EVENING PROVIDING GREAT SPEED SHEAR IN THIS AREA. AND A JET STREAK IS NOTED TO BE MOVG NEWD FM WRN KS...PLACING THIS FA IN A POTENTIAL LEFT EXIT REGION ENHANCING BROAD SCALE LIFT. DEEP SHEAR BEGINS TO LIFT NEWD AS THE NIGHT PROGRESSES...THEREFORE CHC POPS ARE DEFINITELY WARRANTED ATTM. IF THE GFS COMES AROUND...POPS WL PROBABLY BE RAISED IN FUTURE FCSTS. BUT AT LEAST RIGHT NOW...THE SETUP LOOKS INCREASINGLY WET SAT NIGHT. THIS PROJECTED SYSTEM EXITS THE ERN SECTIONS OF OUR FA SUNDAY MORNING...THEN ENOUGH AFTERNOON INSTABILITY EXISTS WITH SW FLOW ALOFT TO WARRANT SMALL POPS CWA WIDE IN THE AFTERNOON. AFTERNOON CINS ARE VIRTUALLY NON EXISTENT...SO IF WE REALIZE OUR FCST HIGHS OF 85 TO 90...COUPLED WITH AIR ALOFT THAT IS STILL NOT TOO HOT YET... CANNOT RULE OUT SOME ISOLD ACTIVITY. SUNDAY NIGHT...THERE COULD BE ANOTHER WAVE MOVG NEWD...MAINLY AFFECTING OUR WEST AND NRN SECTIONS. FURTHER OUT EARLY NEXT WEEK...GFS AND ECMWF STILL POINT AT BUILDING UPPER HGTS IN THE PLAINS...WITH THE PATTERN AMPLIFIED ACROSS THE CONUS. THIS MEANS THAT MANY AREAS ACROSS THE ERN PARTS OF OUR FA WL BE INCREASINGLY CAPPED OFF...COUPLED WITH LITTLE OR NO FOCUS MECHANISM NEAR THE SFC. THEREFORE ONLY VERY SMALL POPS ARE WARRANTED PRIMARILY ACROSS OUR WEST WITH ANY LITTLE IMPULSE THAT MAY MOVE NEWD FM THE CENTRAL RCKYS. LOOKS PRETTY HOT AND HUMID ON MON AND TUE GIVEN THE LATEST H85 TEMPS AND A PERSISTENTLY MOIST SLY FLOW. TOWARD MID WEEK...STILL LOOKS LIKE WE ARE LOOKING AT INCREASING THUNDERSTORM CHCS SAGGING SWD IN THE TUE NIGHT THRU THURSDAY TIME FRAME. BOTH THE ECMWF AND GFS CONT TO SHOW VIGOROUS UPPER LOW PRES MOVG ACROSS S CENTRAL CANADA. ON THE SOUTH SIDE OF THIS LOW... DISTURBANCES WILL ACT TO FLATTEN THE RIDGE...AND PCPN CHCS WL BE AIDED BY INCREASING LOW LEVEL CONVERGENCE AS A WEAK CDFNT MOVES SEWD MID WEEK. SO IT COULD BE VERY INTERESTING MID WEEK NEXT WEEK. /MJF && .AVIATION... SHOWERS AND THUNDERSTORMS EXPECTED TO SPREAD ACROSS NW IA THIS MORNING IN ASSOCIATION WITH AN UPPER LEVEL WAVE. NOT EXPECTING SEVERE THUNDERSTORMS...BUT HEAVY RAIN AND SMALL HAIL IS POSSIBLE WITH ANY STRONGER STORMS. LESSER CHANCES FOR CONVECTIVE ACTIVITY INTO SW MN AND ERN SD. WILL SEE VFR THROUGH THE TAF PERIOD OTHER THAN WHERE THUNDERSTORMS EXIST. AGAIN WITH THE EXCEPTION OF THUNDERSTORM WINDS...RELATIVELY LIGHT NW WINDS CAN BE EXPECTED BEHIND A COLD FRONT WHICH WILL PUSH EAST OF THE AREA THIS MORNING...THEN VERY LIGHT WINDS TONIGHT AS HIGH PRESSURE SETTLES IN. /LIEBL && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1038 AM CDT WED JUN 17 2009 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1038 AM CDT WED JUN 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA. GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF INTERSTATE 90 SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE 90 && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 125 km away, was scanning. The volume nearest the first event began at 09:48 UTC.
3 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several branches.
Thunderstorm winds blew down power lines, causing a power outage. The winds were accompanied by heavy rain, which produced minor street flooding.
Thunderstorm winds caused tree damage, including several trees blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 178694, 178695, 178699.